FDA Warns Clarithromycin May Increase Cardiovascular Risk in Patients With CHD

The U.S. Food and Drug Administration (FDA) recently issued a safety alert for the antibiotic clarithromycin (Biaxin) due to potential increased risk of cardiac events or death when given to patients with heart disease. Clarithromycin is used to treat a variety of infections affecting the skin, ears, sinuses and lungs, including mycobacterium avium complex infection, a type of lung infection that often affects people with human immunodeficiency virus. The Agency's recommendation follows the review of a 10-year follow-up study on patients with coronary heart disease (CHD) from the large clinical trial, CLARICOR. Observed up to a year or more following the study, the cohort experienced an unexpected increase in mortality after a two-week course of clarithromycin.

While the FDA is unable to determine the cause of increased risk, the warning urges prescribers to consider alternative antibiotics in patients with heart disease. Health care professionals are encouraged to report adverse events or side effects related to the use of clarithromycin to the FDA's MedWatch Safety Information and Adverse Event Reporting Program.

Keywords: ACC Advocacy, Mycobacterium avium Complex, Clarithromycin, Mycobacterium avium-intracellulare Infection, Follow-Up Studies, Anti-Bacterial Agents, United States Food and Drug Administration, Cardiovascular Diseases, Risk Factors, Coronary Disease, Respiratory Tract Infections

< Back to Listings